Some foods — even healthy ones — can make your medications less effective.
Healthy eating is critical for people battling heart disease. In fact, it can help reverse a condition or reduce the need for medication. But even healthy foods, including fruits and vegetables, can cause unintended and possibly dangerous interactions with certain medications.
Perhaps the best-known example is grapefruit, which can alter the way certain cholesterol medications work.
Other examples include some leafy green veggies, such as spinach or kale. Their high vitamin K levels pose risks for patients being treated with blood thinners to prevent blood clots. Eating high levels of these vegetables can counteract the medication’s effectiveness.
Balancing food and medication
These potential dangers don’t mean patients get a free pass when it comes to eating their veggies.
It comes down to maintaining a careful balance when using certain anticoagulants such as warfarin (marketed under the brand name Coumadin.)
Be sure to talk with your health care professional about all food interactions to determine if you should restrict a food or not.
Interactions from supplements and other medications
Vitamin supplements can disrupt a carefully balanced dosage of medication. Some antibiotics and common pain relievers also may cause the blood to thicken.
On the flip side, some over-the-counter medications used to treat cold and allergy symptoms can cause the blood thinners to have stronger effects.
In the case of statin-based cholesterol medications, including those marketed under brands such as Lipitor, Mevacor and Zocor, grapefruit can be a dangerous mix. People who want to continue eating these fruits may be treated with medications other than statins.
Alcohol can also have an impact on medications. Alcohol can cause symptoms such as headaches, nausea, drowsiness and loss of coordination. Mixing alcohol with certain medications can also put you at risk of internal bleeding and cause issues with your liver, heart and lungs. Even simple things like salt, which is widespread in the food supply can take a toll because it increases the amount of fluid retained in the body, which may render the medication dose inadequate.
Keep your health care professionals and pharmacists in the loop
The key for people with cardiovascular disease is to be aware of the risks and maintain regular communication with health care team.
Let your health care professional know about any diet formulations you’re on, including any medications or supplements. When picking up prescriptions or over-the-counter medication, check with the pharmacist to make sure there aren’t any negative interactions. Maintaining a healthy eating pattern and eating the right amounts for your activity level is also important.
Common medication interactions
Drugs with foods and beverages
Some foods and drinks don’t mix with certain drugs. They can cause delayed, decreased or enhanced absorption of a medication.
MAO inhibitors and blood pressure: If you are taking MAO inhibitors such as Nardil (phenelzine) or Parnate (tranylcypromine) for depression, you should avoid eating aged foods (including aged cheeses). Some health care professionals may want you to lower your caffeine and chocolate intake as well.
Grapefruit: Grapefruit and grapefruit juice can interfere with some prescription drugs, and even a few non-prescription drugs. Don’t drink grapefruit juice with certain blood pressure-lowering medications because it can cause higher levels of those medicines in your body, making side effects more likely.
Licorice: It probably seems like a harmless snack, but if you’re taking Lanoxin (digoxin) for congestive heart failure and abnormal heart rhythms, some forms of licorice could increase your risk of Lanoxin toxicity. Licorice may also reduce the effects of blood pressure drugs or diuretics (water pills).
Alcohol: If you’re taking any sort of medication, avoid alcohol, which can increase or decrease its effect.
Drugs with dietary supplements
About three-quarters of U.S. adults use dietary supplements. For healthy individuals, it is recommended that all the nutrients you need should come from the foods you eat. Here are some potential interactions to be aware of:
St. John’s Wort (hypericum perforatum): St. John’s Wort may weaken the effects of many medicines including some heart medications, HIV drugs, warfarin and some statins. It is important to discuss taking this herb with your health care professional to determine if it is safe for you.
Vitamin E: Taking Vitamin E with a blood-thinning medication such as warfarin (Coumadin) can increase anti-clotting activity and could increase your risk of bleeding.
Ginseng: It is unclear whether ginseng might interact with certain medications, such as calcium channel blockers and other high blood pressure medications, as well as statin medications and some antidepressants. Studies on the effect of Asian ginseng on the blood thinner warfarin (Coumadin) have had mixed results. If you’re taking medication, consult your health care professional before using Asian ginseng.
Drugs with other drugs
Drug-drug interactions occur when two or more drugs react with each other, causing an unexpected side effect. For example, mixing a drug you take to help you sleep (a sedative) and a drug you take for allergies (an antihistamine) may slow your reactions and make driving a car or operating machinery dangerous.
Bronchodilators: These drugs temporarily relieve shortness of breath, tightness of the chest and wheezing due to bronchial asthma. Ask your health care professional before usine bronchodilators if you have heart disease, high blood pressure, thyroid disease or diabetes.
Cordarone (amiodarone): People taking Zocor (simvastatin) in doses higher than 20 mg while also taking Cordarone run the risk of developing a rare condition of muscle injury called rhabdomyolysis, which can lead to kidney failure or death. Cordarone also can inhibit or reduce the effect of the blood thinner Coumadin (warfarin), so if you’re using Cordarone, your health care professional may need to reduce the amount of Coumadin you’re taking.
Nasal decongestants: These drugs can relieve nasal congestion due to a cold, hay fever or other upper respiratory allergies. If you have heart disease, high blood pressure, thyroid disease or diabetes, ask your health care professional before taking nasal decongestants. Decongestants may raise blood pressure or interfere with the effectiveness of medicines.
Nicotine replacement products: These drugs can help you kick a deadly habit, but ask your health care professional or pharmacist before using them if you are taking a prescription drug for depression or asthma, or using a non-nicotine prescription drug to stop smoking. Do not use these products if you continue to smoke, chew tobacco or use snuff or other nicotine-containing products.
Avoid problems with these tips
There are lots of things you can do to take prescription or over-the-counter medications safely.
- Always read the labels carefully and learn about the warnings for all the drugs you take.
- Keep medications in their original containers so you can easily identify them.
- Ask your health care professional what you need to avoid when you are prescribed a new medication. Ask about food, beverages, dietary supplements and other drugs.
- Check with your health care professional or pharmacist before taking an over-the-counter (OTC) drug if you are taking any prescription medications.
- Use one pharmacy for all your medication needs.
- Keep all of your health care professionals informed about everything that you take.
- Keep a record of all prescription drugs, OTC drugs and dietary supplements (including herbs) that you take. Try to keep this list with you at all times, but especially when you go to any medical appointment.
Before taking a drug, ask your doctor or pharmacist these questions:
- Can I take it with other drugs?
- Should I avoid certain foods, beverages or other products?
- What are possible drug interaction signs I should know about?
- How will the drug work in my body?
- Is there more information available about the drug or my condition?